Missouri, 2002

Flash Flooding in Missouri, May 12 to 13, 2002

May 12 to 13, 2002 · NWS LSX · 12 events in 12 counties and zones

The third heavy rain event of the month brought 3-6 inches of rain over Mother's Day weekend resulting in widespread flash flooding across much of Central and Eastern Missouri. Some weather watchers reported nearly a food of rain in a 15 day period.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The third heavy rain event of the month brought 3-6 inches of rain over Mother's Day weekend resulting in widespread flash flooding across much of Central and Eastern Missouri. Some weather watchers reported nearly a food of rain in a 15 day period. Countless creeks and small streams flooded leaving roads underwater. In rural areas, many roads and bridges were severely damaged by floodwater. Urban areas were also overrun by water as storm water drainage systems were quickly overwhelmed. Many people in cities suffered flooded basements. In Centralia, in Boone County, street flooding left people stranded. In Montgomery County, Routes Y, K, J, CC, E and others were flooded and closed. In Franklin County, several roads were closed in Pacific, Robertsville, Catawissa and others. In Gasconade County, Routes N and D were flooded and closed. In Lincoln County, several roads were closed in Troy, Winfield and across the south portion of the county. In St. Louis County, roads were flooded, especially in southern and western areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 3:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT SUN MAY 12 2002

PROBS THIS PKG TO BE HVY PCPN TNGT. CDFNT SAGGING SLOLY S ACRS FA
AND STG TSRA DVLPG ALG AND MOVG NE. THIS ACTVTY TO CONT THRU EVE
UNTIL FNT MVS FRTHR S AND T0H S/WV MVS E. WL CONT FLOOD WATCH TNGT
FOR SERN ZNS BUT THINK PCPN ONLY LGT TO W AND N AND WL DROP WATCH
THERE. FFG VERY LOW OVR ALL OF FA AND TSTMS WL AGGRAVATE SITN OVR
SRN ZNS TNGT. PCPN SHUD END LT TNGT OVR SRN ZNS WITH CLRG ON MON.

MDL TEMPS IN GD AGMT AND ACCPTD WITH ONLY MINOR TWEAKS. 50H RDG BLDG
OVR CTRL US THRU MID WK AND DRY CONDS INTO XTNDD WITH NXT CHC PCPN
BACKED OFF TIL THU AS NXT SYS APCHS FM W.

.STL...FLOOD WATCH CONTINUES FOR TNGT FOR SERN ZNS.

WDB

In the hours before

Local storm report, May 12, 3:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    NEW LONDON                MO   1.75 INCH HAIL
05/12/02   RALLS                          QUARTER TO GOLF BALL
                                          SIZED HAIL COVERING THE
                                          GROUND.

0427 PM    GODFREY                   IL   WIND DAMAGE
05/12/02   MADISON                        POWER LINES DOWN REPORTED
                                          BY MADISON COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0150 PM    MILLERSBURG               MO   1.75 INCH HAIL
05/12/02   CALLAWAY                       REPORTED IN MILLERSBURG
                                          AND ALONG I-70
Special weather statement, May 12, 5:30 PM CST, 2 hours 30 minutes before
ILZ058>060-064-065-098>100-MOZ036-051-052-059>061-063-064-130000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE
REGION.  SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH
LOCALLY HEAVY RAIN...AND A FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT ACROSS A PORTION OF THE REGION.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...PIKE...MONTGOMERY...LINCOLN...
WARREN...ST CHARLES...GASCONADE...ST LOUIS AND ST LOUIS CITY.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY...
MADISON...MONTGOMERY...BOND AND FAYETTE.
Local storm report, May 12, 5:53 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3SE BONNE TERRE           MO   WIND DAMAGE
05/12/02   ST FRANCOIS                    NUMEROUS TREES AND TREES
                                          LIMBS DOWN NEAR HIGHWAY
                                          67 AND ROUTE K
Local storm report, May 12, 7:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    4S POTOSI                 MO   WIND DAMAGE
05/12/02   WASHINGTON                     LARGE TREE LIMBS DOWN.

0642 PM    WEINGARTEN                MO   WIND DAMAGE
05/12/02   STE GENEVIEVE                  TREES DOWN ACROSS SEVERAL
                                          ROADS.
Local storm report, May 12, 7:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    JEFFERSON CITY            MO   0.75 INCH HAIL
05/12/02   COLE                           REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 12, 7:30 PM CST, 30 minutes before
ILZ069-070-074-101-102-MOZ062-065-130230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 PM CDT SUN MAY 12 2002

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR A PORTION OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS A PORTION OF THE
REGION.  SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD WITH
LOCALLY HEAVY RAIN TONIGHT...AND A FLOOD WATCH REMAINS IN EFFECT FOR
TONIGHT ACROSS THE REGION.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...FRANKLIN AND JEFFERSON.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...MONROE...ST CLAIR...CLINTON...WASHINGTON...
AND MARION.

The radar

The St Louis radar (KLSX), 145 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

12 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Boone County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Flash Flood, Callaway

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Callaway County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Flash Flood, Cole

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Cole County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Franklin County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Flash Flood, Gasconade

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Gasconade County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Jefferson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Flash Flood, Lincoln

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Lincoln County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

Flash Flood, Moniteau

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Moniteau County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Flash Flood, Montgomery

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Montgomery County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Flash Flood, Osage

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Osage County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Flash Flood, St. Louis (C)

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
St. Louis (C) County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

Flash Flood, Warren

When
May 12, 8:00 PM CST to May 13, 12:30 AM CST
Where
Warren County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291518, 5291519, 5291520, 5291521, 5291522, 5291523, 5291524, 5291525, 5291526, 5291527, 5291528, 5291529.